Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2019, 11:13 PM CDT for Edwards County, Pratt County, Stafford County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2019, 11:13 PM CDT (04:13 UTC)
- Expired
- May 7, 2019, 12:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 11:43 PM CDT | TSTM WND GST 60 | Pratt, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 6:46 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.4
The text
As transmitted.
965
WUUS53 KDDC 070413
SVRDDC
KSC047-151-185-070500-
/O.NEW.KDDC.SV.W.0060.190507T0413Z-190507T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1113 PM CDT Mon May 6 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Stafford County in south central Kansas...
East central Edwards County in south central Kansas...
Pratt County in south central Kansas...
* Until midnight CDT.
* At 1113 PM CDT, severe thunderstorms were located along a line
extending from near Belpre to near Hopewell to near Croft, moving
northeast at 50 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pratt, St. John, Stafford, Macksville, Iuka, Preston, Hudson,
Cullison, Coats, Byers, Hopewell, Zenith, Cairo, Neola and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9890 3768 9898 3789 9910 3800 9894
3800 9892 3802 9891 3826 9856 3826 9847
3755 9846
TIME...MOT...LOC 0413Z 244DEG 43KT 3793 9905 3776 9899 3754 9904
HAIL...0.88IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
256
WWUS53 KDDC 070440
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1140 PM CDT Mon May 6 2019
KSC047-151-185-070500-
/O.CON.KDDC.SV.W.0060.000000T0000Z-190507T0500Z/
Stafford KS-Edwards KS-Pratt KS-
1140 PM CDT Mon May 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR STAFFORD...EAST CENTRAL EDWARDS AND PRATT COUNTIES...
At 1140 PM CDT, severe thunderstorms were located along a line
extending from near Hudson to 8 miles north of Iuka to near Coats,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pratt, St. John, Stafford, Macksville, Iuka, Preston, Hudson,
Cullison, Coats, Byers, Hopewell, Zenith, Cairo, Neola and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3748 9890 3768 9898 3788 9907 3801 9890
3826 9856 3826 9847 3755 9846
TIME...MOT...LOC 0440Z 249DEG 27KT 3813 9871 3785 9873 3754 9883
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:40 PM CDT, 33 minutes earlier.
Area forecast discussion, May 6, 10:40 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1040 PM CDT Mon May 6 2019 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1037 PM CDT Mon May 6 2019 WV imagery indicates a weak ridge of high pressure transitioning eastward across the Western High Plains. Meanwhile, an upper level trough of low pressure is pushing eastward across southern California. Near the surface, a cold front is pushing southward across extreme southern southwest and south central Kansas. && .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon May 6 2019 Flood watch remains in effect for the southeast half or so of the forecast area, through Wednesday afternoon. In the near term, all convective allowing models continue with different spatial versions of thunderstorm clusters developing along either the both the dryline and the surface synoptic boundary late in the day (likely by 6 pm) and congealing into larger clusters while spreading east into central and south central Kansas. Expecting additional severe weather as well though the evening with significant hail threat, as well as isolated tornado and wind with greatest focus near the frontal boundary (Garden city to Rush county and south to the Highway 400 corridor. Expect convection to persist beyond midnight into the early morning hours especially in south central Kansas counties as the severe threat, (but not heavy rain) weakens. Severe convection chances look relatively high again for Tuesday as the models suggest not enough push southward of the boundary to get all of southwest Kansas out of the warm sector. By Tuesday we will have a strong upper vortex moving though the desert southwest states, while the 850mb from appears to shift slightly northward during the day, developing a surface low near the panhandles/Elkhart area by the overnight hours. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon May 6 2019 By Wednesday, the front should move south of the region and bringing a haul of cooler air over the entire area for the remainder of the week. Stable high pressure settling across the area Thursday and Friday, resulting in cooler temperatures will eventually begin to slow recover as return winds develop int saturday, and showers and thunderstorm chances begin to return to the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 614 PM CDT Mon May 6 2019 Thunderstorms will develop across much of southwest and central Kansas later this evening, potentially affecting all terminals with gusty outflow winds and low vsbys due to periods of heavy rainfall. Meanwhile, low level stratus will continue to develop along and behind a frontal boundary as it pushes slowly south across western and central Kansas. Ongoing MVFR cigs at KHYS will persist through this evening with IFR cigs possible generally after 03Z as the stratus deck lowers overnight. MVFR, and eventually IFR cigs, are expected to develop in the vicinity of KGCK and KDDC later tonight with KLBL possibly affected toward daybreak Tuesday morning. Southerly winds 10 to 20kt will persist through mid/late evening south of a near stationary frontal boundary extending across southwest and central Kansas while northeast winds 10 to 20kt prevail north of the boundary. The boundary is projected to begin shifting southward overnight turning winds northeasterly 10 to 20kt across the remainder of southwest and central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 67 55 69 / 70 70 80 30 GCK 51 63 50 63 / 70 60 70 40 EHA 52 68 50 64 / 30 50 50 20 LBL 55 70 53 68 / 40 70 70 20 HYS 49 59 51 62 / 90 70 80 60 P28 58 75 58 75 / 60 70 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ046-064>066- 078>081-087>090. && SYNOPSIS...JJohnson SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, May 6, 4:35 AM CDT, 18 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CDT Mon May 6 2019 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon and early tonight across southwest and south central Kansas. Baseball size hail and wind gusts of 60 mph will be possible with some of these storms. A few tornadoes will also be possible. Periods of heavy rainfall from these storms overnight may result in ponding of water on roadways or poor drainage areas. Localize flash flooding can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Severe thunderstorms will be possible across portions of southwest and central Kansas Tuesday and Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Tuesday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 3 pm across southwest and south central Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 6, 9:39 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 2 NW INGALLS 37.84N 100.48W
05/06/2019 M1.00 INCH GRAY KS EMERGENCY MNGR
&&
RBLocal storm report, May 6, 9:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TORNADO 4 NNE LEWIS 37.99N 99.23W
05/06/2019 EDWARDS KS STORM CHASER
&&Local storm report, May 6, 10:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 1 ESE HUGOTON 37.17N 101.33W
05/06/2019 M1.00 INCH STEVENS KS STORM CHASER
&&
RBSpecial weather statement, May 6, 10:13 PM CDT, 1 hour before
Special Weather Statement National Weather Service Dodge City KS 1013 PM CDT Mon May 6 2019 KSZ030-045-070400- Trego KS-Ness KS- 1013 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND TREGO COUNTIES UNTIL 1100 PM CDT... At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near Arnold, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney, Ransom, Collyer, Trego Center, Voda and Arnold. A Tornado Watch remains in effect until 100 AM CDT for west central Kansas. LAT...LON 3862 9993 3862 10015 3913 10015 3913 9968 TIME...MOT...LOC 0313Z 182DEG 24KT 3867 10000 JJOHNSON
Special weather statement, May 6, 10:28 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Dodge City KS 1028 PM CDT Mon May 6 2019 KSZ030-031-045-046-070415- Rush KS-Trego KS-Ellis KS-Ness KS- 1028 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES UNTIL 1115 PM CDT... At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near Brownell, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Schoenchen, McCracken, Brownell, Cedar Bluff, Munjor, Antonino and Toulon. A Tornado Watch remains in effect until 100 AM CDT for central and west central Kansas. LAT...LON 3848 9961 3861 9994 3887 9980 3884 9910 TIME...MOT...LOC 0328Z 208DEG 18KT 3857 9969 JJOHNSON
Special weather statement, May 6, 11:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1101 PM CDT Mon May 6 2019
KSZ061-062-074-075-070445-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1101 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
KEARNY...WESTERN GRANT AND STANTON COUNTIES UNTIL 1145 PM CDT/1045 PM
MDT/...
At 1100 PM CDT/1000 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of Two
Buttes to 6 miles northwest of Johnson City to near Big Bow. Movement
was north at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Ulysses, Johnson City and Big Bow.
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern Kansas.
LAT...LON 3792 10204 3793 10182 3769 10119 3740 10146
3754 10185 3754 10204
TIME...MOT...LOC 0400Z 183DEG 18KT 3762 10225 3761 10185 3750 10154
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 50 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 61 min |
| May 6, 7:26 PM CDT | Tornado Warning | DDC | Pawnee, Stafford | 18 min |
| May 6, 7:40 PM CDT | Special Weather Statement | DDC | Scott | 50 min |
| May 6, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 54 min |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
| May 6, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 51 min |
| May 6, 8:27 PM CDT | Flash Flood Warning | DDC | Pawnee, Stafford | 4 hr |
| May 6, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 49 min |
| May 6, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 47 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 45 min |
| May 6, 8:50 PM CDT | Flash Flood Warning | DDC | Hodgeman, Pawnee | 4 hr |
| May 6, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Morton, Seward, Stevens | 46 min |
| May 6, 9:03 PM CDT | Flash Flood Warning | DDC | Morton | 3 hr |
| May 6, 9:14 PM CDT | Tornado Warning | DDC | Finney, Gray, Haskell | 31 min |
| May 6, 9:15 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 30 min |
| May 6, 9:24 PM CDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 48 min |
| May 6, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 6, 9:44 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 31 min |
| May 6, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 54 min |
| May 6, 9:51 PM CDT | Tornado Warning | DDC | Edwards | 24 min |
| May 6, 10:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 51 min |
| May 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 6, 10:12 PM CDT | Tornado Warning | DDC | Edwards | 15 min |
| May 6, 10:13 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| May 6, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Finney, Ford, Gray, Hodgeman and 2 more | 47 min |
| May 6, 10:16 PM CDT | Flash Flood Warning | DDC | Morton | 104 min |
| May 6, 10:23 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 2 hr |
| May 6, 10:28 PM CDT | Special Weather Statement | DDC | Rush | 47 min |
| May 6, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 24 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford | 57 min |
| May 6, 11:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| May 6, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 49 min |
| May 6, 11:55 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 16 min |
| May 7, 12:25 AM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 12 hr |
| May 7, 4:12 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 63 min |
| May 7, 10:27 AM CDT | Special Weather Statement | DDC | Comanche | 48 min |
| May 7, 11:13 AM CDT | Special Weather Statement | DDC | Comanche | 32 min |
| May 7, 11:43 AM CDT | Special Weather Statement | DDC | Comanche | 47 min |
| May 7, 12:22 PM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 24 hr |
| May 7, 12:27 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| May 7, 2:10 PM CDT | Special Weather Statement | DDC | Pratt | 35 min |
| May 7, 2:47 PM CDT | Special Weather Statement | DDC | Stevens | 28 min |
| May 7, 3:06 PM CDT | Flash Flood Warning | DDC | Pratt | 6 hr |
| May 7, 3:18 PM CDT | Special Weather Statement | DDC | Seward | 27 min |
| May 7, 4:34 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| May 7, 5:03 PM CDT | Special Weather Statement | DDC | Clark | 27 min |
| May 7, 5:06 PM CDT | Special Weather Statement | DDC | Barber | 24 min |
| May 7, 5:41 PM CDT | Special Weather Statement | DDC | Ford | 34 min |
| May 7, 5:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 7, 5:59 PM CDT | Flash Flood Warning | DDC | Clark | 4 hr |
| May 7, 6:25 PM CDT | Special Weather Statement | DDC | Kiowa | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.